Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 11, 2018, 6:11 PM EDT for Bath County, Fleming County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 6:11 PM EDT (22:11 UTC)
- Expired
- Aug 11, 2018, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WUUS53 KJKL 112211
SVRJKL
KYC011-069-112245-
/O.NEW.KJKL.SV.W.0089.180811T2211Z-180811T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
611 PM EDT SAT AUG 11 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northwestern Bath County in east central Kentucky...
Central Fleming County in east central Kentucky...
* Until 645 PM EDT.
* At 610 PM EDT, a severe thunderstorm was located over Bethel, or 11
miles northwest of Owingsville, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pecks Ridge, Bethel, Sherburne and Tilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3819 8376 3821 8395 3822 8395 3830 8385
3832 8384 3832 8385 3834 8384 3834 8386
3835 8386 3837 8376
TIME...MOT...LOC 2210Z 257DEG 6KT 3827 8389
HAIL...1.00IN
WIND...60MPH
$$
HAL2 follow-up statements
080
WWUS53 KJKL 112226
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
626 PM EDT SAT AUG 11 2018
KYC069-112235-
/O.CAN.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Fleming KY-
626 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLEMING COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved south
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
3828 8378 3829 8376 3819 8376 3821 8395
3830 8385 3830 8382
TIME...MOT...LOC 2225Z 303DEG 3KT 3824 8389
$$
KYC011-112245-
/O.CON.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Bath KY-
626 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN BATH COUNTY...
At 625 PM EDT, a severe thunderstorm was located over Bethel, or 10
miles northwest of Owingsville, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
3828 8378 3829 8376 3819 8376 3821 8395
3830 8385 3830 8382
TIME...MOT...LOC 2225Z 303DEG 3KT 3824 8389
HAIL...0.75IN
WIND...60MPH
$$
HAL331
WWUS53 KJKL 112237
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
637 PM EDT SAT AUG 11 2018
KYC011-112246-
/O.EXP.KJKL.SV.W.0089.000000T0000Z-180811T2245Z/
Bath KY-
637 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BATH COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3828 8381 3828 8380 3829 8379 3829 8378
3828 8378 3829 8376 3819 8376 3821 8395
3830 8385 3830 8382
TIME...MOT...LOC 2236Z 257DEG 6KT 3824 8387
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:03 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 11, 6:03 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 603 PM EDT Sat Aug 11 2018 .UPDATE... Issued at 603 PM EDT SAT AUG 11 2018 The latest scans of the WSR-88D radar indicated several areas of thunderstorms are tracking from multiple directions into eastern Kentucky late this afternoon. The first complex of storms is weakening as the outflow travels well ahead of what is left of this area of storms. Although, the outflow that is traveling southwest could lead to wind gusts of 25 to 30 mph and is well defined on both radar and satellite data. Another area of storms is now moving into portions of Fleming and Bath Counties at this time, with the most robust storms now in parts of Bourbon and Scott Counties. This area will have to be watched given the more robust nature of some of the updrafts and some indication of stronger winds with any line segments. Then yet another region of storms moving into the Lake Cumberland region, with some of these storms becoming strong at times. Updated the forecast grids to try to handle the overall trends mentioned above. The data suggest this activity will weaken through the evening and this seems reasonable at this time. However, will continue to monitor the mesoscale trends through evening. && .SHORT TERM...(This evening through Sunday night) Issued at 343 PM EDT SAT AUG 11 2018 A 500mb Vort max with a surface cold front dropping southward across southern Ohio has led to widespread shower and storms along the Ohio river this afternoon. This activity continues to edge southward with outflow being generated from previous convection. This trend should continue with new updrafts being generated along the leading edge of this outflow as it drops southward. With plenty of instability in place, thunderstorms would be a good bet along with a few instances of heavy rain. With the slow movement of the boundary and eventual loss of daytime heating, we should see this activity slowly die out later this evening as it tries to move farther south. Will limit the southward extend of the pops to just north of Jackson as this seems to be in line with hi-res models. Contrary to previous model runs, models are trending towards a drier night across the area as the better precipitation chances shift east of the area. This may lead to another night of dense fog/stratus. Thus, have increased the fog in the forecast and added a mention into the HWO. Slow moving trough/cold front will linger over the area tomorrow, with shower and storm development expected along and ahead of the boundary as it continues to slowly shift southeastward. Should see a better threat of thunderstorms tomorrow with plenty of instability in place. Locally heavy rain will be possible again, but storms should be progressive enough to keep the flooding threat at bay. Drier air will advect into the area behind the boundary Sunday evening and night, with the threat of dense fog shifting into the river valleys for Sunday night. .LONG TERM...(Monday through Saturday) Issued at 343 PM EDT SAT AUG 11 2018 The extended will begin as an upper level cutoff low moves northeast out of the Ohio Valley. Weak upper level ridging will then take hold Tuesday before a more dynamic pattern consisting of an upper level trough with progressive shortwaves sets up for mid to late week. Looking closer to the surface, a slow moving front will progress to the south of the Commonwealth Monday and surface high pressure will set up Tuesday. This will bring drier conditions for eastern Kentucky on Tuesday. The surface high pressure will shift to be southeast of Kentucky Wednesday, bringing increased chances of afternoon/evening showers and thunderstorms due to southerly flow. A cold front will then advance towards the Commonwealth later on Thursday before progressing through Friday and into Saturday. This system will bring the best chances for showers and thunderstorms for the long term. High temperatures will generally be in the mid 80s, but some areas may see temps in the upper 80s Wednesday. This will be short lived as temps cool down to be in the low to mid 80s towards the end of the week due to frontal passage. Low temperatures will mainly be in the 60s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 150 PM EDT SAT AUG 11 2018 Generally VFR conditions will be seen through the afternoon. A few showers or storms could threaten SYM late in the day, but confidence is low on timing at this point so will not include them in the TAF. Otherwise, another night of stratus and fog is anticipated tonight with visibilities and ceilings again falling below airport minimums. Much like this morning, a slow improvement to MVFR will be seen through Sunday morning, before returning to VFR by Sunday afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...KAS LONG TERM...CGAL AVIATION...KAS
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 329 PM EDT Sat Aug 11 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 329 PM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible into early this evening, mainly along and north of I-64. Areas of dense fog will develop late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of dense fog will persist through dawn on Sunday. Thunderstorms will be possible in southeast Kentucky on Sunday afternoon and in far eastern Kentucky on Monday afternoon. Thunderstorms will be possible again from Wednesday through Friday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/CGAL
In the hours before
Special weather statement, Aug 11, 4:00 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
400 PM EDT SAT AUG 11 2018
KYZ104-112030-
Elliott-
400 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELLIOTT COUNTY...
At 359 PM EDT, a strong thunderstorm was located near Bruin, or near
Grayson Lake State Park, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Culver, Isonville, Newfoundland and Bruin.
LAT...LON 3818 8305 3820 8304 3820 8302 3821 8301
3817 8298 3817 8292 3811 8289 3809 8293
3805 8295 3805 8298 3806 8312 3820 8312
3821 8308
TIME...MOT...LOC 1959Z 266DEG 12KT 3814 8304
HALSpecial weather statement, Aug 11, 5:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
534 PM EDT SAT AUG 11 2018
KYZ068-112230-
Rockcastle-
534 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE COUNTY...
At 533 PM EDT, a strong thunderstorm was located over Gum Sulphur, or
8 miles northwest of Mount Vernon, moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mount Vernon, Donaro, Bummer, Robinet, Hiatt, Gum Sulphur, Pongo,
Horse Lick, Roundstone, Spiro, Wabp, Lake Linville, Hansford, Renfro
Valley, Willailla, Pine Hill, Jep Hill, Flat Rock, Sinks and
Wellhope.
LAT...LON 3748 8444 3747 8438 3749 8436 3740 8416
3738 8417 3736 8413 3735 8414 3731 8413
3728 8422 3724 8422 3724 8426 3720 8426
3720 8428 3718 8427 3717 8430 3716 8430
3733 8450
TIME...MOT...LOC 2133Z 303DEG 18KT 3743 8448
HALSpecial weather statement, Aug 11, 5:59 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
559 PM EDT SAT AUG 11 2018
KYZ051-112230-
Bath-
559 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH COUNTY...
At 559 PM EDT, a strong thunderstorm was located over Bethel, or 11
miles northwest of Owingsville, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bethel.
LAT...LON 3828 8381 3828 8380 3829 8379 3828 8378
3829 8377 3819 8378 3822 8394 3830 8385
3830 8382
TIME...MOT...LOC 2159Z 266DEG 7KT 3827 8391
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:25 AM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Aug 11, 1:28 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 2 hr |
| Aug 11, 3:39 AM EDT | Dense Fog Advisory | JKL | Bell, Breathitt, Clay, Elliott, Estill, Floyd and 24 more | 6 hr |
| Aug 11, 4:00 PM EDT | Special Weather Statement | JKL | Elliott | 30 min |
| Aug 11, 5:34 PM EDT | Special Weather Statement | JKL | Rockcastle | 56 min |
| Aug 11, 5:59 PM EDT | Special Weather Statement | JKL | Bath | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.